Table of Contents
Rapid weight loss is a common sign of heroin use.
Heroin is a powerful and highly addictive substance. Heroin is derived from morphine, found in the poppy plant. Many people who try heroin will become addicted to it in a short time. Heroin has no value of any kind, and is therefore an illegal drug.
One of the telltale signs of heroin use is extreme weight loss. This occurs because people who are using heroin will adopt poor eating habits. Their desire for food tends to wane, in favor of the drug. They also tend to eat fast foods and sweets. Losing a great deal of weight is very common in people who use heroin.
Heroin causes many other adverse health effects. The longer the heroin use lasts, the more damage is done to the body and brain. Keep reading to learn more about the effects that heroin has on health.
Heroin is from the opiate family of drugs. It is derived from morphine, a natural byproduct of certain poppy plants that grow in Southeast Asia. Heroin is highly addictive and causes a powerful reaction in brain chemistry. This leads to the “rush” that people feel when they ingest the substance. A rapid increase in tolerance leads to more frequent usage in a never-ending quest to relive the early high.
This powerful drug makes lasting changes in the brain. Over time the dopamine produced by the drug will replace natural dopamine. After a period of time the user is not able to experience pleasure without the heroin. This causes the person to keep taking more and more heroin, a vicious cycle that increases the risk of overdose.
Weight Loss and Other Signs of Heroin Use
One of the most common signs of a heroin problem is sudden weight loss. The drug causes the appetite to be suppressed. Also, the person stops caring about cooking meals and instead is only focused on getting more heroin.
Weight loss is only one of the signs of heroin abuse. Other signs and symptoms include:
- Decreased appetite, weight loss.
- Dry mouth.
- Chronic constipation.
- Impaired vision.
- Heavy limbs.
- Nodding out.
- Marks on veins on arms or legs.
- Increased energy.
- Tiny pupils aka heroin eyes.
- Sleep disturbance.
- Severe itching.
- High blood pressure.
- Increased heart rate.
- Withdraw from friends and family.
- Loss of interest in things once enjoyed.
- Decline in work output.
- Obsessed about getting more of the drug.
- Money problems.
- Sleeping too much.
- Legal problems.
- Relationship problems.
- Poly-substance use disorder
- Increased tolerance to the drug.
- Try to quit using heroin but can’t.
- Mood swings.
- Thoughts of suicide.
There are also visible signs of heroin use. These include finding burned spoons, tin foils, syringes, needles, small bags with powder residue, hollowed out pens, and balloons.
How Does Heroin Impact the Brain?
Drugs cause a three-pronged response in the brain. These three aspects of addiction include:
- The overt effects of the substance on the brain.
- The takeover of the brain’s reward system, leading to obsession about getting more of the drug.
- The withdrawal phase where negative conditioning takes place. In the final phase, seeking relief of the withdrawal symptoms is the focus.
Heroin affects the brain by attaching to its opioid receptors. This causes a release of dopamine that the person experiences as a euphoric high. The effect on the central nervous system causes the person to feel drowsy and relaxed. The brain registers the pleasant effects as something to repeat in the future. A pattern begins: Intense intoxication, increased tolerance, escalation in heroin use, and withdrawal symptoms. This pattern is the addiction cycle.
Long-Term Effects of Heroin
Heroin is harmful to the body. As heroin use goes on, the person’s health will decline, often resulting in serious health issues. These long-term health effects include:
- Skin abscess or infection.
- Heart problems, including heart valve infection.
- Chronic lung diseases, including pneumonia.
- Liver disease.
- Blood clots from injection, skin tissue death, or collapsed veins.
- Infectious disease, such as Hepatitis B or C, or HIV, through needles.
- Increased risk of overdose.
The danger of getting heroin that contains fentanyl is very real. Many people are not aware that the supply they have purchased has fentanyl in it. Fentanyl is very potent and dangerous, and has increased the danger of heroin use in recent years.
When someone uses heroin, his or her central nervous system is being depressed. All functions slow down. They may nod out and fall asleep. Usually, when someone falls asleep the brain tells the body to keep breathing. But when heroin is in the system, the body forgets to breathe. This can cause the blood pressure to dip very low, causing the heart to fail.
There are other risks involved, including pulmonary edema. This occurs when the heart fails to pump blood through the body, causing it to back up in the vascular system. As the fluid begins to back up into the lungs, it causes reduced oxygen flow. This can lead to heart failure and kidney failure.
Heroin can cause heart rhythm problems as well. This occurs when the rhythm of the heartbeat is irregular. Heart arrhythmia can result in a lack of blood flow to the brain, heart, and other key organs, even causing death.
What is Narcan?
Naloxone (brand name Narcan) is an antidote to the effects of heroin, and has saved many lives. If given early on in the heroin overdose, it can reverse the deadly effects. First responders, or family and friends who have been trained, using Narcan can restore normal breathing in the event of a heroin overdose.
Once the person becomes stable, it is crucial that they enter detox, followed by an addiction treatment program. In treatment they will gain recovery tools that can help them overcome the heroin addiction.
Ken Seeley Communities Treats Heroin Addiction
Ken Seeley Communities offers a wide range of addiction treatment services. We offer both outpatient and inpatient care, on-site detox, and sober living housing. KSC is here to help if you are struggling with heroin. Please contact the team today at (877) 744-0502.